Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Numerical hypocoercivity for the Kolmogorov equation

Authors: Alessio Porretta and Enrique Zuazua
Journal: Math. Comp. 86 (2017), 97-119
MSC (2010): Primary 65N06; Secondary 35L02, 35B40, 35Q84
Published electronically: May 25, 2016
MathSciNet review: 3557795
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that a finite-difference centered approximation for the Kolmogorov equation in the whole space preserves the decay properties of continuous solutions as $ t \to \infty $, independently of the mesh-size parameters. This is a manifestation of the property of numerical hypo-coercivity, and it holds both for semi-discrete and fully discrete approximations. The method of proof is based on the energy methods developed by Herau and Villani, employing well-balanced Lyapunov functionals mixing different energies, suitably weighted and equilibrated by multiplicative powers in time. The decreasing character of this Lyapunov functional leads to the optimal decay of the $ L^2$-norms of solutions and partial derivatives, which are of different order because of the anisotropy of the model.

References [Enhancements On Off] (What's this?)

  • [1] Karine Beauchard and Enrique Zuazua, Large time asymptotics for partially dissipative hyperbolic systems, Arch. Ration. Mech. Anal. 199 (2011), no. 1, 177-227. MR 2754341,
  • [2] François Bouchut, Existence and uniqueness of a global smooth solution for the Vlasov-Poisson-Fokker-Planck system in three dimensions, J. Funct. Anal. 111 (1993), no. 1, 239-258. MR 1200643,
  • [3] Ana Carpio, Long-time behaviour for solutions of the Vlasov-Poisson-Fokker-Planck equation, Math. Methods Appl. Sci. 21 (1998), no. 11, 985-1014. MR 1635981,$ \langle $985::AID-MMA919$ \rangle $3.0.CO;2-B
  • [4] E. L. Foster, J. Lohéac, and M.-B. Tran, A structure preserving scheme for the Kolmogorov equation, preprint 2014 (arXiv:1411.1019v3).
  • [5] Frédéric Hérau, Short and long time behavior of the Fokker-Planck equation in a confining potential and applications, J. Funct. Anal. 244 (2007), no. 1, 95-118 (English, with English and French summaries). MR 2294477,
  • [6] Frédéric Hérau and Francis Nier, Isotropic hypoellipticity and trend to equilibrium for the Fokker-Planck equation with a high-degree potential, Arch. Ration. Mech. Anal. 171 (2004), no. 2, 151-218. MR 2034753,
  • [7] Lars Hörmander, Hypoelliptic second order differential equations, Acta Math. 119 (1967), 147-171. MR 0222474
  • [8] Liviu I. Ignat, Alejandro Pozo, and Enrique Zuazua, Large-time asymptotics, vanishing viscosity and numerics for 1-D scalar conservation laws, Math. Comp. 84 (2015), no. 294, 1633-1662. MR 3335886,
  • [9] A. M. Il'in, On a class of ultraparabolic equations, Dokl. Akad. Nauk SSSR 159 (1964), 1214-1217; English transl., Soviet Math. Dokl. 5 (1964), 1673-1676 (Russian). MR 0171084
  • [10] A. M. Il'in and R. Z. Has'minskiĭ, On the equations of Brownian motion, Teor. Verojatnost. i Primenen. 9 (1964), 466-491 (Russian, with English summary). MR 0168018
  • [11] A. Kolmogoroff, Zufällige Bewegungen (zur Theorie der Brownschen Bewegung), Ann. of Math. (2) 35 (1934), no. 1, 116-117 (German). MR 1503147,
  • [12] J. Lohéac, A splitting method for Kolmogorov-type equations, in preparation.
  • [13] Aurora Marica and Enrique Zuazua, Propagation of 1D waves in regular discrete heterogeneous media: a Wigner measure approach, Found. Comput. Math. 15 (2015), no. 6, 1571-1636. MR 3413630,
  • [14] A. Porretta, A note on the Sobolev and Gagliardo-Nirenberg inequality when $ p>N$, in preparation.
  • [15] Cédric Villani, Hypocoercivity, Mem. Amer. Math. Soc. 202 (2009), no. 950, iv+141. MR 2562709,
  • [16] Cédric Villani, Hypocoercive diffusion operators, International Congress of Mathematicians. Vol. III, Eur. Math. Soc., Zürich, 2006, pp. 473-498. MR 2275692
  • [17] Enrique Zuazua, Propagation, observation, and control of waves approximated by finite difference methods, SIAM Rev. 47 (2005), no. 2, 197-243 (electronic). MR 2179896,

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N06, 35L02, 35B40, 35Q84

Retrieve articles in all journals with MSC (2010): 65N06, 35L02, 35B40, 35Q84

Additional Information

Alessio Porretta
Affiliation: Dipartimento di Matematica, Università di Roma Tor Vergata, Via della Ricerca Scientifica 1, 00133 Roma, Italy

Enrique Zuazua
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, 28049 Madrid, Spain

Received by editor(s): January 2, 2015
Published electronically: May 25, 2016
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society